Fluoroquinolones Overprescribed Despite Dangers – Matt McMillen – Feb 2019
This is the strongest warning I’ve seen about these common antibiotics and it makes me wonder why they don’t mention it to us when the drugs are prescribed.
In 2006, Rachel Brummert developed a sinus infection, and her doctor prescribed Levaquin, one of a class of powerful antibiotics called fluoroquinolones.
Shortly after she began taking the drug, she went on an errand. While crossing a parking lot, her Achilles tendon ruptured. Her foot went limp. The agony felt unbearable.
By 2009, she’d had three ruptures. Each required surgery.
The previous year, the FDA had warned that tendon ruptures were a potential consequence of taking this class of drug.
To date, Brummert, who lives in Charlotte, NC, has had 25 tendon ruptures. That’s not all. She also has memory problems, trouble balancing, seizures, and sudden drops in blood pressure. All are rare but known side effects of fluoroquinolones.
FDA adds warnings
In the past year, more concerns about the drugs’ side effects have led the FDA to issue new warnings about their use.
In December, the federal agency announced that, in rare cases, the drugs have caused tears or ruptures in the heart, called aortic dissections, which can be fatal.
Five months earlier, in July, the FDA updated the safety label of fluoroquinolones to include stronger warnings about mental health side effects like trouble paying attention, disorientation, and memory loss.
The same update also raised concerns about severe drops in blood sugar levels that could lead to a coma, especially in the elderly and in people with diabetes.
Previous FDA warnings included the risk of harm to tendons, muscles, joints, nerves, and the central nervous system, all of which can occur in the same person and may be permanent, as happened to Brummert, who testified before the FDA panel that led to the 2016 warning.
“They are overprescribed because they are so potent and so easy to use,” says Antonio Crespo, MD, an infectious disease specialist at Orlando Health.
Overprescribed with limited uses
Fluoroquinolones have been in use for decades.
In addition to Levaquin (levofloxacin), those prescribed today include Cipro (ciprofloxacin) and Avelox (moxifloxacin). In a study published last year, researchers reported that fluoroquinolones are the third most commonly prescribed antibiotic for adults
Weakness, aches follow use
David Melvin, 57, has been living with the aftermath of fluoroquinolones for more than a decade. A retired state police officer who lives in rural Illinois, Melvin took a high dose of Levaquin in 2007 for a suspected infection in his right testicle.
But not long after he finished his course of drugs, he started to feel weakness throughout his body and his endurance dropped significantly. After 9 months of vague and subtle symptoms, the muscles in his legs began to ache severely, and he sought treatment.
He saw two neurologists, a rheumatologist, and then specialists at the University of Chicago before he learned that he had suffered nerve damage, though his doctors could not find a cause.
But his own research had led him to strongly suspect fluoroquinolones. He started a blog about his experiences in 2009.
Among those contacts were a handful of researchers interested in the effects of fluoroquinolones, some of whom had had their own experiences with the drugs. Together, they began to pursue a link between fluoroquinolones and the family of side effects that they seemed to trigger.
In 2015, the FDA reviewed reports of previously healthy people who had disabling side effects after taking fluoroquinolones for garden-variety sinus infections, urinary tract infections, and bronchitis.
Out of 1,122 such cases, the agency found 178 people, or 16%, who had had at least two different types of side effects, including heart and central nervous system problems, that lasted at least a month and as long as 9 years. The FDA dubbed this condition fluoroquinolone-associated disability, or FQAD.
In its December warning, the FDA said certain conditions made people taking fluoroquinolones twice as likely to have an aortic dissection, or rupture.
The agency advised against prescribing such antibiotics to the elderly as well as to people with
- high blood pressure,
- peripheral artery disease,
- or genetic conditions like Marfan syndrome and Ehlers-Danlos syndrome.
Cause of danger unclear
Why these drugs cause such harm remains a mystery, but some scientists believe fluoroquinolones may damage parts of cells called mitochondria, which create the energy that cells need.
Another unknown: Why do these side effects only occur in a small number of otherwise healthy people?
It’s possible that some people have genes that make them prone to harm from fluoroquinolones or that fluoroquinolones directly affect and alter certain genes. But that theory has not been adequately tested.
Pharmacist Heather Free, PharmD, says that serious side effects from fluoroquinolones are rare. For example, she points out that 1% to 3% of patients report mental health difficulties like disorientation and memory loss or central nervous system side effects such as tingling or prickling sensations that could indicate nerve damage. These can occur after just one dose, she says.
She advises people to talk to both their prescriber and pharmacist. Make sure they know your health history and any medication you currently take. And ask them to explain why they think this type of drug is right for you, Free says.
While fluoroquinolones do require caution, Pallotta says, keep in mind that they may be necessary.
Some patients have life-threatening infections where, if we don’t give certain antibiotics, they could have very devastating outcomes.
I’ve been seeing increasing warnings about this class of antibiotics since 2013, covering more and more types of nervous and connective tissue damages:
- Another Warning About Fluoroquinolone Antibiotics June 2017
- Cipro’s Safety Warnings Just Got Scarier Jul 2016
- FDA Advises Against Fluoroquinolone Antibiotics Sep 2016
- Fluoroquinolones – Dangerous Antibiotics Nov 2015
- Update: Fluoroquinolones Antibiotic Alert – especially with EDS May 2015
- Risk of nerve damage from fluoroquinolone antibiotics Mar 2015
- Fluoroquinolones Antibiotic Alert – especially with EDS Aug 2013